ECRI Institute recently released the 2016 Top 10 Patient Safety Concerns for Healthcare Organizations.
In putting together this year’s list, ECRI synthesized data from a number of sources, as set forth in their Executive Brief:
- Routine review of events in the PSO [Patient Safety Organization] database, which contained more than 1.2 million events at the end of 2015,
- PSO members’ root-cause analyses and research requests,
- Topics reflected in HRC Alerts, and
- Voting by a panel of internal and external experts.
Of ECRI’s top 10 patient safety concerns, inadequate monitoring for respiratory depression has the greatest likelihood of preventable harm. This occurs when the patient receives opioids and is not monitored effectively and sufficiently. ECRI says that inadequate monitoring for respiratory depression in patients receiving opioids poses the greatest risk to patients and assigned it a risk map of 80:
In order to improve clinical understanding of how patient harm from opioids may be reduced, Lynn Razzano, (RN, MSN, ONCC) and Michael Wong, JD of the Physician-Patient Alliance for Health & Safety (PPAHS) had a discussion with ECRI’s Patient Safety Analyst, Stephanie Uses, PharmD, MJ, JD.
Key #1 to Reducing Opioid Harm – Detecting Patient Deterioration as Early as Possible
Early detection of a patient’s deteriorating condition allows for timely intervention. As Ms. Uses said:
Studies have shown and practice has shown that monitoring can lead to early recognition of respiratory depression. And with the early recognition of respiratory depression, it’s reversible when recognized at an early stage. It’s when patients have continued hypoxia that they’re going to be running into problems. But, if we catch them early, hopefully we can reverse them.
Key #2 to Reducing Opioid Harm – Monitoring with Capnography
Ms. Razzano pointed out two prominent nursing societies that have recommended the routine use of capnography:
More and more professional societies are issuing guidelines supporting the increased use of capnography for patient monitoring. In January ’15, the Association of periOperative Registered Nurses (AORN) released a moderate sedation guideline update saying that perioperative nurse should monitor exhaled CO2, end-tidal CO2, by capnography in addition to SP02 by pulse proximity during moderate sedation analgesia procedures. This was also identified in January 2015 by the Association for Radiologic and Imaging Nursing stating that it endorses the routine use of capnography for all patients who receive moderate sedation analgesia during procedures in the imaging environment.
Ms. Uses referred to the recommendations of the Anesthesia Patient Safety Foundation:
Their recommendations are similar to the ones that you had listed. They’re looking to consider continuous electronic monitoring with O2 saturation for non-ambulatory patients receiving opioids for acute operative pain for patients being cared for in the health care facility. So, we’re going along with their guidelines, also, which mimic pretty much the two agencies that you just spoke of.
Key #3 to Reducing Opioid Harm – Ensuring Highest Risk Patients are Monitored
Mr. Wong said that ideally all patients receiving opioids should be monitored, but recognized that resource constraints may mean that hospitals stratify their patients to identify those who are most at risk and devote scarce resources to these patients.
Ms. Uses also acknowledged the unfortunate, but very real resource constraints faced by hospitals and recommended starting with patients most at risk for respiratory depression:
This issue is recognized in the Anesthesia Patient Safety Foundation’s recommendations and they have the implementation of continuous monitoring, it may be a gradual process … The facilities that are just starting to adopt it [continuous monitoring] are focusing on high risk patients. Stratify the risk of your patients and start with the patients that are most at risk for respiratory depression.
High-risk patients would include, said Ms. Uses:
it’s going to be post-operative patients who are receiving IV opioids. Also, patients who are on PCA, patient-controlled analgesia, they’re one of the higher candidates who will receive the continuous monitoring, especially if they’re on a continuous PCA dose.
Key #4 to Reducing Opioid Harm – Utilizing Reminder Alerts to Monitor Patients
Alerts built into the electronic health record for continuous monitoring when opioids are prescribed could significantly decrease opioid related harm. As Ms. Uses said:
If available, if the facility does have access to the continuous monitoring that would assist, because you can put the notes in there for which patients should require it, maybe it’s going to be your post-op patients who are prescribed the IV opioids, or the patients who are on the patient controlled analgesia.
It’s the reminder for the physician to order the continuous monitoring. But if facilities don’t have the continuous monitoring but they do have the electronic record, Joint Commission in their safe use of opioids, they recommend alerts in the computer system just on dosing limits or just alerts that the patient is on an opioid.
For continuous monitoring, not even necessarily for continuous monitoring, just for increased monitoring.
Key #5 to Reducing Opioid Harm – Empowering Nurses to Drive the Protocol
Empowering nurses to pro-actively intervene at the signs of opioid-induced respiratory depression could save lives.
Ms. Uses discussed the necessity of early intervention and action by the bedside nurse:
Like I said before respiratory depression can be reversed when recognized early. But if not, patients can sustain brain Injury from apnea or hypoventilation. And events we’ve had reported to ECRI Institute PSO include event reports stating that the patients were having adverse effects from opioids, and there were delays in reaching a physician to prescribe the reversal agent …
And with the nurse driven protocol, I’m going to give the reversal agent and be done. I’m going to give the reversal agent. I’m going to call the physician who will then come and evaluate the patient. Why did this happen? Should we lower the dose for the patient? Are they getting too much opioid?
To listen to the entire discussion on YouTube, please click here.
For a transcript of the discussion, please click here.